Alert archive / Maine / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 23, NWS Gray, ME
NWS Gray, ME issued this severe thunderstorm warning at Aug 13, 2003, 1:25 PM EDT for York County, Maine; Carroll County, New Hampshire. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 13, 2003, 1:25 PM EDT (17:25 UTC)
- Expired
- Aug 13, 2003, 2:15 PM EDT
- In force
- 50 min
- Issued by
- NWS Gray, ME
- Area
- Counties, with a storm outline in the text
Counties York County, ME, Carroll County, NH
The radar
The Portland,ME radar (KGYX), 56 km from the middle of the area, began a volume at 17:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Gray, ME (KGYX), launched 12:00Z, 5.4 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 585 J/kg
- Mixed-layer CIN
- -50 J/kg
- Mixed-layer LCL
- 495 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 30 m²/s²
- 0-3 km storm-relative helicity
- 42 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KGYX 131725 SVRGYX MEC031-NHC003-131815- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GRAY ME 124 PM EDT WED AUG 13 2003 THE NATIONAL WEATHER SERVICE IN GRAY MAINE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEASTERN CARROLL COUNTY IN NORTHERN NEW HAMPSHIRE NORTHERN YORK COUNTY IN SOUTHWEST MAINE THIS INCLUDES THE CITIES OF...BIDDEFORD...ALFRED * UNTIL 215 PM EDT * AT 122 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM NEAR EFFINGHAM MOVING TO THE SOUTHEAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL MOVE THROUGH SOUTHEAST CARROLL COUNTY AND THROUGH YORK COUNTY. REPORT WIND DAMAGE OR LARGE HAIL TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN GRAY MAINE. LAT...LON 4377 7107 4361 7107 4334 7059 4354 7039 $$ SJC
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 13, 9:45 AM EDT, 3 hours 40 minutes earlier.
Area forecast discussion, Aug 13, 9:45 AM EDT, 3 hours 40 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAY ME 945 AM EDT WED AUG 13 2003 WILL ISSUE A MORNING UPDATE TO DROP MENTION OF FOG AND TO TWEAK THE POS A BIT. WILL KEEP POPS AT 30 IN MTNS AND BRING POPS TO 50 FOR THE REST OF THE FA. STATIONARY FRON STILL SITTING ACROSS SRN NH NRN MA. DEW PTS IN THE LOWER TO MID 70S S OF THE FRON. IN THE GYX FA DEW PTS IN THE MID 60S AND BEHIND THE FRONT NOW STRETCHED ACROSS THE ST LAWRENCE RIVER DEPTS ARE IN THE LOWER TO MID 50S. THIS FRONT IS SPAWING THE CONVECTION IN THE NRN PART OF FA ATTM. THIS WILL SINK S TDY AND SLOWLY DRY THE FA OUT. A WARM FRON WILL THEN MOVE THRU FA FRI AFTN FOLLOWED BY A COLD FRONT ON SAT MORN. THIS FRONT APPEARS AS THOUGH IT WILL MOVE THRU A BIT LATER THAN I THOUGHT YESTERDAY AND MAY HANG UP ACROSS SE NEW ENGLAND AS SEVERAL WAVES FORM ON IT. .GYX... ME...NONE. NH...NONE. TFH
Hazardous weather outlook, Aug 13, 4:45 AM EDT, 8 hours 40 minutes before
MEZ007>009-012>014-018>028-NHZ001>010-013-014-131100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAY ME 445 AM EDT WED AUG 13 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND SOUTHERN MAINE AND NORTHERN...CENTRAL AND SOUTHEAST NEW HAMPSHIRE. .DAY ONE...TODAY LOCALIZED HEAVY RAIN MAY PRODUCE DRAINAGE PROBLEMS...MAINLY OVER AREAS WHICH HAVE HAD HEAVY RAIN OVER THE PAST COUPLE DAYS. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. A DRIER WEATHER PATTERN SHOULD MINIMIZE THE RISK FOR FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. APFFEL
In the hours before
Special weather statement, Aug 13, 11:35 AM EDT, 1 hour 50 minutes before
MEZ026-131630- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAY ME 1135 AM EDT WED AUG 13 2003 ...STRONG THUNDERSTORMS MOVING THROUGH LINCOLN COUNTY... AT 1130 AM WEATHER RADAR SHOWED STRONG THUNDERSTORMS MOVING TO THE SOUTHEAST THROUGH LINCOLN COUNTY AT 25 MPH. THESE THUNDERSTORMS WILL PRODUCE FREQUENT LIGHTNING STRIKES AND VERY HEAVY RAIN AS THEY MOVE THROUGH LINCOLN COUNTY AND OFF THE COAST THROUGH 1230 PM. GUSTY WINDS AND HAIL ARE ALSO POSSIBLE. SEEK SAFE SHELTER IF THREATENING WEATHER APPROACHES. SJC
Special weather statement, Aug 13, 12:37 PM EDT, 48 minutes before
MEZ012>014-018>028-NHZ003>010-013-014-132000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAY ME 1237 PM EDT WED AUG 13 2003 ...STRONG THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON... SCATTERED SHOWERS AND THUNDERSTORMS ARE FORECAST FOR THIS AFTERNOON ACROSS MUCH OF NEW HAMPSHIRE AND SOUTHERN AND WESTERN MAINE. WEATHER RADAR ALREADY SHOWS SCATTERED STRONG THUNDERSTORMS ACROSS THE REGION. SOME THUNDERSTORMS COULD PRODUCE FREQUENT LIGHTNING STRIKES AND VERY HEAVY RAIN. LOCALIZED FLOODING OR PONDING OF WATER COULD OCCUR WITH ANY LONG DURATION HEAVY RAIN. GUSTY WINDS AND HAIL ARE ALSO POSSIBLE. PEOPLE LIVING OR VACATIONING IN SOUTHERN AND CENTRAL NEW HAMPSHIRE AND SOUTHERN AND WESTERN MAINE SHOULD BE ALERT TO ANY THUNDERSTORMS THAT APPROACH THEIR AREA. SEEK SAFE SHELTER AT THE FIRST SIGN OF AN APPROACHING THUNDERSTORM. BOATERS SHOULD SEEK SAFE HARBOR BEFORE THUNDERSTORMS ARRIVE AND MOTORISTS SHOULD NOT DRIVE ACROSS ANY ROAD COVERED BY RUNNING WATER. SJC
Nearby
Severe Thunderstorm Warnings in Maine, 2003Severe Thunderstorm Warnings in New Hampshire, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.